Idaho, 2019

Tornado in Idaho, May 27, 2019

May 27, 2019 · NWS BOI · 1 event in 1 county or zone

A persistent upper low continued to produce showers and thunderstorms across the area including a tornado in the Treasure Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A persistent upper low continued to produce showers and thunderstorms across the area including a tornado in the Treasure Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 27, 1:03 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, May 27, 1:03 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Boise ID
203 PM MDT Mon May 27 2019

.SHORT TERM...Tonight through Thursday...Convection will continue
through the period, with showers and afternoon-evening
thunderstorms each day. An upper low will support most of the
convection in southwest Idaho through this evening. The low will
move east of our area as another low off the PacNW coast develops
and moves into the northwest U.S. Wednesday through Thursday. The
storms will be capable of producing small hail, gusty winds, and
heavy rain. Temperatures will be near normal.

.LONG TERM...Thursday night through Monday...An active pattern
remains for the first part of the period as the area sits under a
split upper level flow. Ridging to our north and trough to our
south will dominate through the start of next week. Afternoon
showers and thunderstorms can be expected during this time.
Starting Monday, a drier zonal flow pushes into the area.
Temperatures sit close to normal for this time of year.

&&

.AVIATION...Showers will increase throughout the rest of the
afternoon becoming widespread later in the day. Scattered
thunderstorms are expected with some capable of heavy rainfall,
strong gusts, and small hail. Surface winds, northwest 5-10kts
with gusts 25-35kts. Winds aloft to 10k feet MSL, north 25-30kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...BW
LONG TERM....JC/JC
AVIATION.....JC

In the hours before

Special weather statement, May 27, 12:53 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Boise ID
153 PM MDT Mon May 27 2019

IDZ013-028-272045-
Boise Mountains ID-Camas Prairie ID-
153 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELMORE AND WEST
CENTRAL CAMAS COUNTIES UNTIL 245 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Corral, or 16 miles west of Fairfield, moving west
at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pine, Anderson Ranch Reservoir and Cat Creek Summit around 240 PM
  MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4354 11505 4337 11496 4323 11528 4349 11544
TIME...MOT...LOC 1953Z 069DEG 7KT 4344 11511

JC

The radar

The Boise radar (KCBX), 78 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Elmore

When
May 27, 2:40 PM MST to 2:55 PM MST
Where
Elmore County, 11.92 mi N of Hammett to 11.46 mi N of Hammett
Rating
EF0
Path length
0.52 mi
Path width
10 yd
Reported by
Public
Coordinates
43.120, -115.410

A photo of a tornado was posted on social media . The location is based on an interview with the spotter and the associated radar couplet.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyThe tornado archive for Idaho, 2019Warnings in Idaho, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819456.